Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 6, 2020, 2:32 PM MDT for Fremont County, Natrona County, Wyoming. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2020, 2:32 PM MDT (20:32 UTC)
- Expired
- Jun 6, 2020, 3:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fremont County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 74 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 3:02 PM MDT | TSTM WND GST 58 | 16 Se Lander, WY | RED CANYON WYDOT ANEMOMETER |
| Jun 6, 3:06 PM MDT | TSTM WND GST 58 | 29 Ese Lander, WY | BEAVER RIM WYDOT ANEMOMETER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 1:23 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2034 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180
WUUS55 KRIW 062032
SVRRIW
WYC013-025-062130-
/O.NEW.KRIW.SV.W.0013.200606T2032Z-200606T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
232 PM MDT Sat Jun 6 2020
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Southwestern Natrona County in central Wyoming...
Southeastern Fremont County in central Wyoming...
* Until 330 PM MDT.
* At 230 PM MDT, severe thunderstorms were located along a line
extending from near South Pass to 6 miles northwest of
Bairoil, moving north northeast at 65 mph.
HAZARD...60 to 65 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Red Canyon around 240 PM MDT.
Hudson around 245 PM MDT.
Devil's Gate around 310 PM MDT.
Independence Rock around 315 PM MDT.
Other locations impacted by these severe thunderstorms include
Atlantic City, Sinks Canyon Campground, Riverton Landfill and Lander
Hunt Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4243 10720 4243 10752 4228 10753 4230 10899
4271 10902 4289 10874 4294 10801 4271 10671
TIME...MOT...LOC 2030Z 198DEG 55KT 4268 10862 4183 10733
HAIL...<.75IN
WIND...60MPH
$$
Lipson1 follow-up statement
111
WWUS55 KRIW 062059
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
259 PM MDT Sat Jun 6 2020
WYC013-025-062130-
/O.CON.KRIW.SV.W.0013.000000T0000Z-200606T2130Z/
Natrona-Fremont-
259 PM MDT Sat Jun 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN NATRONA AND SOUTHEASTERN FREMONT COUNTIES...
At 257 PM MDT, severe thunderstorms were located along a line
extending from near Lander to 14 miles west of Seminoe Dam, moving
north at 65 mph.
HAZARD...60 to 65 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Devil's Gate around 310 PM MDT.
Independence Rock around 315 PM MDT.
Other locations impacted by these severe thunderstorms include
Atlantic City, Sinks Canyon Campground, Riverton Landfill and Lander
Hunt Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4243 10720 4243 10752 4228 10753 4230 10899
4271 10902 4289 10874 4294 10801 4271 10671
TIME...MOT...LOC 2057Z 198DEG 55KT 4307 10845 4222 10716
HAIL...<.75IN
WIND...60MPH
$$
LipsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:10 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 6, 1:10 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Riverton WY 110 PM MDT Sat Jun 6 2020 .SHORT TERM...Rest of Today through Sunday night Issued at 1153 AM MDT Sat Jun 6 2020 A circulation is seen moving through Utah. This low will be tracking northeast to central Wyoming by 00Z Sunday. This low and associated negatively tilted trough is actually circulating within a larger circulation around a main low off the Pacific Northwest coast and associated long wave trough. Early morning thunderstorms have already erupted across southwest Wyoming ahead of the approaching aforementioned shortwave over the Great Basin. Pinedale has just recently reported a thunderstorm with heavy rain at the time of this writing. RKS just reported a thunderstorm with 66 mph wind gusts. This activity appears to be elevated convection embedded within a larger area of stratiform rainfall according to area web cams and satl loops, given the synoptic scale dynamics associated with this weather feature. Left-front quad dynamics associated with the small jet streak tied in within this shortwave, along with QG forcing, are the main forcing mechanisms. As this large area of clouds and showers shifts northeast to central Wyoming, central Wyoming should experience a delay in sfc heating and a weakening in surface based convection through midday. Meanwhile, our east and northeast zones including Natrona and Johnson Counties should get a head start on the convection around midday. SPC has placed central and eastern Sweetwater County, southeast Fremont, and the southeast 2/3 of Natrona County in a slight risk of severe weather for today., The rest of the entire CWA is in a marginal risk. The models appear to give our southeast zones the greatest potential for heavy precip today with 3 hourly half inch increments of precip. PW values are roughly an inch across the east half of the CWA today, which is down from an inch and a quarter from earlier runs. Lifted indices are progged to be between -3.5 to -4 in the far west today and in the northeast zones. Cape will be up to 1400J/KG in many portions of the CWA. The long and short of it is, we could see significant convective activity all around our CWA today at some point with perhaps the weakest convection right in the middle of our CWA in places like the Wind River Basin. The timing for convection inhibiting cloudiness will have to be closely tracked today. One could argue the HRRR indicates 4 waves of convection tracking southwest to northeast today, with each one weakening as it encounters the more stable air over central Wyoming. The main defining features with today's convective cells should be very strong winds, as we have already seen at RKS, given the 60 knot winds progged at 700mb this afternoon and evening. Locally heavy rainfall and some small hail with a few cells are also expected. Tonight, the cold front associated with this initial shortwave will filter in the first of the cold air from the west behind it. Numerous showers will continue tonight. After the first shortwave exits northeast, showers will begin to mainly focus over western Wyoming ahead of the next main Pacific Northwest low. As the cooler air begins to filter in behind the exiting first shortwave, snow levels will descend down to 8500 feet in the west tonight. On Sunday, the left-front quad of the main jet streak will encourage more lift across the area as well as western Wyoming getting assistance form QG forcing as the Pacific Northwest low opens up as an open wave over the Great Basin, and a new main circulation reforms to the north over southern Canada. The most numerous shower activity will take place in western Wyoming, with scattered showers moving east to areas east of the Divide. There will be enough instability for some afternoon thunderstorm activity as well with very gusty winds given the tight gradient, and small hail with the lowering freezing level/lowering wet bulb zero. Then on Sunday night, the reinforcing cold front behind this main trough will arrive as a classic katafront, with the coldest 700mb air nosing right into Wyoming behind the Canadian low. Surface 3- hourly post frontal pressure rises will be on the order of 9-11mb east of the Divide Sunday evening, so we can expect one more blast of wind with this in these areas. Showers will continue, most numerous in the west, with snow levels descending down to the valley floors in the Jackson Valley by 12Z Monday. Even areas east of the Divide could see snow showers as low as 6000 feet, although shower activity will not be as widespread in these areas. The Jackson Valley could see less than a half inch of snow by 12Z Monday, with a few inches in the surrounding western mountains. As far as river flooding potential is concerned, along with the heavier precip expected, temperatures will also be falling as well, so it does not appear that significant rises will occur, given the ongoing falling stages at most sites .LONG TERM...Monday through Saturday Issued at 110 PM MDT Sat Jun 6 2020 The medium-range portion of the forecast begins with northwest flow across the western and central Wyoming. Trough axis will extend north-south through the forecast area Monday with plenty of moisture within the upper flow. Widespread showers will persist along and west of the Continental Divide. To the east, the Big Horn Basin and to a lesser extent the far southwest will have the best chance for scattered or better coverage. Expect afternoon and early evening gusty northwest wind for many areas. Precipitation and cloud cover will decrease from west to east Monday night. This could set the stage for freezing or near freezing temperatures for many lower elevation locations. Better clearing and higher elevation will almost certainly lead to sub-freezing lows in the western valleys. The east will be a closer call and cloud cover is likely to be the primary player. There could be a few lingering showers over the northwest mountains Tuesday, otherwise drier conditions and the beginning of a warm trend are on tap for Tuesday. The gusty northwest afternoon and evening wind is likely to linger Tuesday. Flat ridge then begins to build Wednesday. This ridge will gradually amplify through the remainder of the week as the next long wave trough digs along the West Coast. Mid-level temperatures rise to +13 to +16 by Friday and Saturday, so a return to above normal temperatures is not far off. There could be some late day weak convection over the northwest by Saturday, but for the most part the late week pattern will be dry. Southwest Wyoming could see elevated fire weather concerns by Friday and Saturday as the southwest wind cranks up and humidity levels drop back into the teens. && .AVIATION...(For the 18Z TAFS through 18Z Sunday) Issued at 1153 AM MDT Sat Jun 6 2020 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Widespread showers and thunderstorms along with MVFR conditions are expected through the afternoon and evening as an upper-level low swings north across Wyoming. The primary hazard with the convection will be gusty outflow wind around 45kts. Another system over the Pacific Northwest will be right on the heels of this first low. This broad, secondary system will allow for lingering showers overnight across the forecast area. The best chance for MVFR to persist overnight will be at KJAC, while other terminals show improvement by 12Z/Sunday. Gusty southerly wind will diminish overnight before increasing toward midday Sunday. Frequent mountain top obscurations are anticipated above about 10K feet MSL. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Conditions will remain generally VFR through the forecast period, with the exception of brief IFR/MVFR conditions with strong convection. Showers and storms will persist through the evening, but coverage and intensity will decrease by early Sunday morning. Lingering light showers are possible all night. Southwest surface wind with gusts 25-35kts will prevail this afternoon and linger until around 03Z/Sunday. Outflow wind from daytime convection poses a hazard to aviation as gusts of 45kts or more are possible. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 110 PM MDT Sat Jun 6 2020 The first of two storm systems is moving across the forecast area Saturday afternoon. Showers and thunderstorms will continue through the evening before decreasing in coverage and intensity, especially east of the Continental Divide. However, the showers will linger across the far west overnight ahead of a second weather system. This second storm system over the Pacific Northwest will slowly track east and produce more widespread showers and storms Sunday and Monday across western Wyoming. Coverage will be less widespread east of the Divide. Wetting rain and even mountain snow above 8000 or 9000 feet is likely across the west and southwest Sunday and Monday. This second system will push a cold front through western areas late tonight, make little progress Sunday, and then make its way east through all of the forecast area late Sunday afternoon and night. The overall trend will be toward much cooler temperatures for Sunday and Monday, particularly across the Teton and Yellowstone dispatch areas. Temperatures will moderate toward midweek with very warm readings by Friday. Drier weather is anticipated Wednesday through Friday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...CNJ AVIATION...CNJ FIRE WEATHER...CNJ
Hazardous weather outlook, Jun 6, 1:41 PM MDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 141 PM MDT Sat Jun 6 2020 WYZ001>020-022>030-071300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 141 PM MDT Sat Jun 6 2020 ...Severe Thunderstorm Watch in Effect Until 8 PM MDT Saturday for Johnson...Natrona...and Sweetwater Counties... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms will increase in coverage this afternoon and continue into the evening. Severe thunderstorms producing damaging wind gusts, possibly ranging from 60 to 70 mph, will be possible across Natrona, Johnson, and eastern Sweetwater counties. Other showers and storms will be capable of generating outflow wind gusts of 40 to 55 mph through 8 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday...Isolated to scattered showers and thunderstorms. Higher elevation snow over far the western mountains with accumulations above 9000 feet. Sunday night and Monday night...A widespread freeze is possible over the valleys and basins of western and southern Wyoming, as well as the Dubois area. Friday...Above normal temperatures, gusty southwest wind, and low relative humidity could lead to elevated fire weather conditions across southwest Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, especially wind gusts and wind damage.
In the hours before
Special weather statement, Jun 6, 9:59 AM MDT, 4 hours 33 minutes before
Special Weather Statement National Weather Service Riverton WY 959 AM MDT Sat Jun 6 2020 WYZ026>030-070000- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 959 AM MDT Sat Jun 6 2020 ...Strong Wind Gusts Possible With Any Showers or Storms Today... Scattered showers and thunderstorms will be capable of producing gusty outflow wind today. * WHAT...Outflow wind gusts of 40 to 55 mph with the potential for isolated gusts around 60 mph on exposed ridges and plateaus. * WHERE...Southwest Wyoming, including much of Sweetwater and Sublette counties, and south Lincoln County. * WHEN...Until Saturday 6 PM MDT. * ADDITIONAL DETAILS...Any shower or storm, even one that is weakening, will be capable of producing these winds. Be prepared for strong winds along I-80, and US highways 189 and 191.
Special weather statement, Jun 6, 10:04 AM MDT, 4 hours 28 minutes before
Special Weather Statement National Weather Service Riverton WY 1004 AM MDT Sat Jun 6 2020 WYZ013-023-061800- Jackson Hole-Star Valley- Including the cities of Jackson, Afton, Alpine, Star Valley Ranch, and Thayne 1004 AM MDT Sat Jun 6 2020 ...Strong Wind Gusts Possible With Any Showers or Thunderstorms Through at Least Saturday Morning... Scattered showers and thunderstorms will be capable of producing gusty outflow wind until at least midday Saturday. * WHAT...Outflow wind gusts of 40 to 50 mph. * WHERE...Far West Wyoming, including Star Valley and Jackson Hole. * WHEN...Until Saturday 12 PM MDT. * ADDITIONAL DETAILS...Any shower or thunderstorm, even one that is weakening, will be capable of producing these winds.
Special weather statement, Jun 6, 10:14 AM MDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
1014 AM MDT Sat Jun 6 2020
WYZ002-003-005-007-015>019-030-061715-
Owl Creek and Bridger Mountains-Wind River Basin-East Sweetwater
County-Upper Wind River Basin-Wind River Mountains East-Cody
Foothills-Green Mountains and Rattlesnake Range-Southwest Big Horn
Basin-Absaroka Mountains-Lander Foothills-
1014 AM MDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRINGS...
SOUTHWESTERN NATRONA...FREMONT...SOUTHEASTERN PARK AND NORTHEASTERN
SWEETWATER COUNTIES UNTIL 1115 AM MDT...
At 1010 AM MDT, Doppler radar was showers and thunderstorms along a
line extending from 11 miles east of Pinnacle Buttes to 16 miles
north of Creston Junction. Movement was east at 45 mph.
Wind gusts of 50 to 60 mph will be possible with these storms.
lander Hunt Field has already reported a gust of 45 mph.
Other locations impacted by these storms include Arapahoe, Midvale,
St Stephens, Bonneville, Riverton, Fremont County Fairgrounds,
Riverton Regional Airport and Lander Hunt Field.
This includes Interstate 80 between mile markers 189 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4392 11006 4402 11005 4401 10874 4244 10719
4243 10752 4169 10751 4169 10766
TIME...MOT...LOC 1610Z 268DEG 40KT 4379 10972 4196 10780
LipsonLocal storm report, Jun 6, 2:14 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
214 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST 15 SE ROCK SPRINGS 41.44N 109.02W
06/06/2020 M60.00 MPH SWEETWATER WY MESONET
SNOW SPRINGS RAWS REPORTED 60 MPH GUST ON 144 PM HOURLY
OBSERVATION. TIME ESTIMATED USING RADAR.
0154 PM TSTM WND GST 33 E ROCK SPRINGS 41.60N 108.58W
06/06/2020 M81.00 MPH SWEETWATER WY MESONET
BITTER CREEK WYDOT ANEMOMETER ALONG I-80 NEAR MILEPOST
142. GUSTS OF 62 TO 81 MPH REPORTED BETWEEN 146 AND 154
PM.
0158 PM TSTM WND GST 8 E ROCK SPRINGS 41.60N 109.07W
06/06/2020 M61.00 MPH SWEETWATER WY ASOS
MEASURED AT THE SOUTHWEST WYOMING REGIONAL AIRPORT.
&&
CNJThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:33 PM MDT | Special Weather Statement | RIW | Lincoln | 42 min |
| Jun 5, 7:10 PM MDT | Special Weather Statement | RIW | 50 min | |
| Jun 5, 7:13 PM MDT | Special Weather Statement | RIW | Fremont | 47 min |
| Jun 5, 7:50 PM MDT | Special Weather Statement | RIW | Sublette | 40 min |
| Jun 5, 7:53 PM MDT | Special Weather Statement | RIW | Hot Springs | 37 min |
| Jun 5, 8:32 PM MDT | Special Weather Statement | RIW | Sublette | 28 min |
| Jun 5, 9:00 PM MDT | Special Weather Statement | RIW | 45 min | |
| Jun 6, 12:56 AM MDT | Severe Thunderstorm Warning | RIW | Fremont | 61 min |
| Jun 6, 1:46 AM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Johnson, Natrona, Washakie | 74 min |
| Jun 6, 10:14 AM MDT | Special Weather Statement | RIW | Fremont | 61 min |
| Jun 6, 12:52 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 53 min |
| Jun 6, 1:26 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 64 min |
| Jun 6, 2:10 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 50 min |
| Jun 6, 2:58 PM MDT | Special Weather Statement | RIW | Fremont | 32 min |
| Jun 6, 3:14 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 61 min |
| Jun 6, 3:34 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 56 min |
| Jun 6, 3:53 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 37 min |
| Jun 6, 3:59 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 46 min |
| Jun 6, 4:35 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 25 min |
| Jun 6, 4:51 PM MDT | Special Weather Statement | RIW | 54 min | |
| Jun 6, 5:02 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Johnson | 30 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.